Wyoming, 2019

Hail in Wyoming, July 16, 2019

July 16, 2019 · NWS CYS · 2 events in 2 counties and zones

Thunderstorms produced large hail in Niobrara and Laramie Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large hail in Niobrara and Laramie Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 16, 1:54 PM MST, 40 minutes earlier.

Area forecast discussion, Jul 16, 1:54 PM MST, 40 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
254 PM MDT Tue Jul 16 2019

.SHORT TERM...(Tonight - Thursday)
Issued at 211 PM MDT Tue Jul 16 2019

Thunderstorms will rapidly increase in coverage and intensity over
the next several hours across a large portion of southeast Wyoming
and the western Nebraska Panhandle. Low-level moisture has started
to mix out to some extent across Laramie County, which could limit
the severe threat locally. However, a moist/unstable air mass does
exist across much of the high plains with dew points around 60-65F
helping contribute to MLCAPE of 1500-2000 J/kg roughly along/north
east of a line from Douglas-Chugwater-Kimball. 35-45 knots of deep
layer vertical shear should support strong, rotating updrafts with
potential for large hail, while large inverted-V sounding profiles
suggest a risk for damaging downbursts. An isolated tornado is not
entirely out of the question, especially w/ any potential boundary
interactions. Southeast near-surface flow could contribute to some
locally enhanced SRH near 200 m2/s2, but high LCLs will definitely
be a limiting factor.

There is potential for another round of strong to severe storms on
Wednesday, but significant drying is expected to occur from W-E by
21z which may push any notable threats to the east of the CWA. The
highest probability for large hail and/or damaging winds should be
over northern zones.

Warm, dry and breezy on Thursday with little to no chances for any
precipitation. Elevated fire weather concerns are possible w/ wind
gusts up to 30 MPH and RH around 15 percent. Later shifts may need
to consider a Fire Weather Watch for FWZ 310 on Thursday, but with
flow aloft generally decreasing through the day our confidence was
not quite high enough at the present time.

.LONG TERM...(Thursday Night - Tuesday)
Issued at 230 AM MDT Tue Jul 16 2019

One more quite warm and dry day expected across the CWA Friday
though a modest cool front may sag south over the plains during
the day. Saturday through Monday should see cooler conditions
along with increasing chances for showers and tstms as some
subtropical moisture rounds the western periphery of an upper high
over the southern Rockys and over the region. Sunday looking to be
the coolest day as the CWA gets clipped by a sfc high that moves
along the international border.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1118 AM MDT Tue Jul 16 2019

VFR conditions are currently prevailing at all sites.
Thunderstorms will develop this afternoon across the area. A few
could be severe with the main concerns being hail and damaging
winds. Highest confidence for severe development is at KAIA and
KCDR. Storms will taper off by 9 PM.

&&

.FIRE WEATHER...
Issued at 230 AM MDT Tue Jul 16 2019

One last day of showers and thunderstorms today...mainly east of
the Laramie Range into the Nebraska Panhandle. Then conditions
turn drier and windier. Could be a few high based storms Wednesday
afternoon...but overall...drier conditions expected. Very dry
conditions begin across Carbon County starting this
afternoon...spreading east on Wednesday and Thursday. Afternoon
humidity expected to fall into the low teens each day with poor
overnight recoveries. Late morning and afternoon westerly winds
gusting close to 40 mph will combine with the dry airmass to
create elevated to critical fire weather conditions.
Fortunately...fuels are still reported as not receptive to rapid
fire spread at this time. The exception is FWZ 310...which will
likely need a Fire Weather Watch for Thursday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...RE
AVIATION...CW
FIRE WEATHER...GCC
Hazardous weather outlook, Jul 16, 2:05 PM MST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
305 PM MDT Tue Jul 16 2019

NEZ020-021-054-055-WYZ103>105-109>119-172115-
Banner-Morrill-Kimball-Cheyenne-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
305 PM MDT Tue Jul 16 2019

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong to severe storms are possible through 9 PM tonight. Severe
threat is low, but it cannot be ruled out. The main concerns are
small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Afternoon thunderstorm chances continue over the next couple of
days then a drier and warmer pattern takes over towards the
weekend.

.Spotter information statement...

Spotter activation is needed today.

NEZ002-003-019-095-096-WYZ101-102-106>108-172115-
Dawes-Box Butte-Scotts Bluff-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-
305 PM MDT Tue Jul 16 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Severe Thunderstorm Watch is in effect until 12 AM tonight. Hail
up to tennis ball size and wind gusts to 70 MPH will be possible.
A tornado or two cannot be ruled out, but confidence is low.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Afternoon thunderstorm chances will continue through the next
couple of days and then a drier and warmer pattern takes over
towards the weekend.

.Spotter information statement...

Spotter activation is needed today.

Worley

In the hours before

Special weather statement, Jul 16, 12:29 PM MST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
129 PM MDT Tue Jul 16 2019

WYZ107-108-118-162030-
East Platte County WY-Goshen County WY-Central Laramie County WY-
129 PM MDT Tue Jul 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN...NORTHERN
LARAMIE AND SOUTHEASTERN PLATTE COUNTIES UNTIL 230 PM MDT...

At 128 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Chugwater, or 28 miles southeast of Wheatland,
moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Goshen, northern Laramie and southeastern Platte Counties.

This includes Interstate 25 in Wyoming between mile markers 50 and
53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4173 10484 4180 10469 4192 10436 4163 10422
      4159 10481
TIME...MOT...LOC 1928Z 248DEG 14KT 4168 10471

Lyons
Special weather statement, Jul 16, 1:08 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
208 PM MDT Tue Jul 16 2019

WYZ116>118-162115-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
208 PM MDT Tue Jul 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
315 PM MDT...

At 207 PM MDT, Doppler radar was tracking a strong thunderstorm near
Federal, or 16 miles west of Cheyenne, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cheyenne, South Greeley, Federal, Ranchettes, Warren AFB, Frontier
Park, North Cheyenne, Warren Af Base, Fox Farm-College and South
Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 7 and 23.
 Interstate 80 in Wyoming between mile markers 352 and 370.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4113 10519 4131 10517 4132 10463 4105 10466
TIME...MOT...LOC 2007Z 275DEG 14KT 4122 10509

Lyons
Special weather statement, Jul 16, 2:08 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
308 PM MDT Tue Jul 16 2019

WYZ116>118-162200-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
308 PM MDT Tue Jul 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
400 PM MDT...

At 307 PM MDT, Doppler radar was tracking a strong thunderstorm near
Federal, or 12 miles west of Cheyenne, moving east at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cheyenne,  Frontier Park, South Greeley, Ranchettes, Warren AFB,
North Cheyenne, Warren Af Base, Fox Farm-College and South Greeley
High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 5 and 29.
 Interstate 80 in Wyoming between mile markers 349 and 374.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4113 10517 4126 10509 4140 10490 4144 10451
      4100 10461
TIME...MOT...LOC 2107Z 275DEG 15KT 4121 10502

Lyons
Special weather statement, Jul 16, 2:12 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
312 PM MDT Tue Jul 16 2019

NEZ019-020-WYZ108-162200-
Scotts Bluff NE-Banner NE-Goshen County WY-
312 PM MDT Tue Jul 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SCOTTS BLUFF...NORTHERN BANNER
AND SOUTHEASTERN GOSHEN COUNTIES UNTIL 400 PM MDT...

At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Hawk Springs Campground, or 21 miles south of
Torrington, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Scottsbluff, Gering, Terrytown, Minatare, Wildcat Hills State
Recreation Area, Hubbard Hill, Stegall, Scottsbluff Airport, Wildcat
Hills Campground, Scotts Bluff National Monument and Melbeta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight MDT for
the Panhandle of Nebraska...and southeastern Wyoming.

LAT...LON 4168 10416 4184 10419 4198 10352 4161 10345
TIME...MOT...LOC 2112Z 260DEG 28KT 4176 10408

Lyons
Special weather statement, Jul 16, 2:18 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
318 PM MDT Tue Jul 16 2019

WYZ101-102-162200-
Converse County Lower Elevations WY-Niobrara County WY-
318 PM MDT Tue Jul 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NIOBRARA AND
NORTHEASTERN CONVERSE COUNTIES UNTIL 400 PM MDT...

At 318 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Bill, or 32 miles southeast of Wright, moving east
at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Dull Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight MDT for
east central Wyoming.

LAT...LON 4325 10450 4326 10524 4340 10529 4350 10500
      4350 10459
TIME...MOT...LOC 2118Z 249DEG 29KT 4335 10516

Lyons
Special weather statement, Jul 16, 2:33 PM MST, 1 minute before
Special Weather Statement
National Weather Service Cheyenne WY
333 PM MDT Tue Jul 16 2019

NEZ019-096-WYZ108-162215-
Scotts Bluff NE-South Sioux NE-Goshen County WY-
333 PM MDT Tue Jul 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTTS BLUFF...
SOUTHWESTERN SIOUX AND SOUTHEASTERN GOSHEN COUNTIES UNTIL 415 PM
MDT...

At 333 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hawk Springs, or 19 miles southwest of Torrington, moving east at 25
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Morrill, Lyman, Yoder, Huntley, Hawk Springs and Henry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight MDT for
the Panhandle of Nebraska...and southeastern Wyoming.

LAT...LON 4171 10442 4187 10447 4210 10399 4191 10381
      4184 10418 4177 10417
TIME...MOT...LOC 2133Z 248DEG 20KT 4182 10434

Lyons

The radar

The Cheyenne radar (KCYS), 15 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Laramie

When
July 16, 2:34 PM MST
Where
Laramie County, 9.04 mi N of (Cys)cheyenne Airport
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
41.290, -104.830

Hail, Niobrara

When
July 16, 4:37 PM MST
Where
Niobrara County, 12.69 mi NNE of Whitman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.070, -104.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828742, 828743.